New Mexico, 2008

Tornadoes and Flash Flooding in New Mexico, May 28, 2008

May 28, 2008 · NWS ABQ · 24 events in 8 counties and zones

A warm unstable airmass and a strongly sheared environment resulted in supercell thunderstorms across parts of New Mexico. Severe storms began near the central mountain chain during the afternoon and spread across the plains during the evening, tracking eastward just to the north of Interstate 40.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A warm unstable airmass and a strongly sheared environment resulted in supercell thunderstorms across parts of New Mexico. Severe storms began near the central mountain chain during the afternoon and spread across the plains during the evening, tracking eastward just to the north of Interstate 40. Radar indicated several tornadoes along this track, but only one confirmed report was received, just north of Tucumcari.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 28, 2:00 PM MST, 37 minutes earlier.

Area forecast discussion, May 28, 2:00 PM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT WED MAY 28 2008

.DISCUSSION...STORMS FINALLY STARTING TO DEVELOP OVER TORRANCE AND
LINCOLN COUNTIES THIS AFTERNOON. AT THE SAME TIME...THERE APPEARS TO
BE A WESTWARD MOVING SURFACE BOUNDARY STRETCHED ACROSS THE EASTERN
PLAINS THROUGH EASTERN CHAVES COUNTY TO TAIBAN...HOUSE AND QUAY
WHERE CONVECTION IS ALSO DEVELOPING AS OF 2 PM.  THE ACTIVITY IS
EXPECTED TO BECOME MORE WIDESPREAD LATER THIS AFTERNOON AND THIS
EVENING...WITH THE POTENTIAL FOR ISOLATED STORMS TO BECOME SEVERE.

EARLY THIS MORNING...THE LOW LEVEL MOISTURE PUSH REACHED THE CONTDVD
AND BLED AS FAR NORTHWEST AS FARMINGTON. SOME OF THE RAWS AT THE
HIGHER ELEVATIONS ALONG THE CONTDVD EVEN INDICATED DEWPOINTS INTO
THE 40S.  HOWEVER...AS EXPECTED...THE WESTERN EXTENT OF THE MOISTURE
HAS MIXED OUT TO ALONG/EAST OF THE CONTDVD THIS AFTERNOON...BUT LOW
LEVEL SOUTHEAST WINDS CONTINUING TO TRANSPORT MOISTURE INTO PORTIONS
OF THE UPPER AND MIDDLE RIO GRANDE VALLEY AND INTO THE EASTERN
PORTIONS OF THE NORTHWEST MOUNTAINS.  THE CONTINUATION OF THIS FLOW
PREDICTED EARLIER BY MODELS TO PERSIST AND EVEN STRENGTHEN TONIGHT
IN THE WAY OF AN EAST/SOUTHEAST WIND AT KABQ AND KSAF IS NOW NOT AS
STRONG...ALTHOUGH HOW THIS EVENING/S CONVECTION SHAPES UP WILL BE A
CONTRIBUTING FACTOR.

MODELS DIFFER IN REGARDS TO HOW FAR EAST THE LOW LEVEL MOISTURE WILL
BE SCOURED OUT ON THURSDAY. CONSIDERING HOW FAR WEST IT REACHED THIS
MORNING...AND WITH ANTICIPATED CONVECTION THIS EVENING...DON/T THINK
THURSDAY SHOULD GO POP-LESS.  SPC DAY 2 OUTLOOK HAS MUCH OF THE
EASTERN HALF OF THE STATE UNDER THE GENERAL OUTLOOK...AND CONCUR
THAT IT MAY NOT DRY OUT UNTIL THURSDAY NIGHT/FRIDAY.  FRIDAY DOES
LOOK WARMER AND DRIER AREAWIDE...WITH A WEAK FRONT POSSIBLE INTO
THE NORTHEAST CORNER SATURDAY-ISH. SUNDAY AND MONDAY LOOK MOSTLY DRY
WITH ABOVE AVERAGE TEMPERATURES.

&&

.AVIATION...MVFR AND IFR CONDITIONS WILL REMAIN ACROSS CENTRAL AND
EASTERN AREAS THROUGH THE REST OF TODAY INTO THE OVERNIGHT HOURS.
VFR CONDITIONS WILL SPREAD FROM WEST TO EAST ACROSS THE AREA ON
THURSDAY ALTHOUGH MVFR CONDITIONS WILL BE POSSIBLE ACROSS THE EAST
DURING THE AFTERNOON DUE TO SCATTERED THUNDERSTORMS. STRONG STORMS
WILL BE POSSIBLE OVER THE NEXT SEVERAL HOURS ACROSS CENTRAL AREAS OF
THE FORECAST AREA. VERY STRONG OUTFLOW WINDS AND LARGE HAIL WILL BE
POSSIBLE.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...THUNDERSTORM FORECAST REMAINS ON TRACK FOR TONIGHT.
THE DRIER ACTIVITY WILL BE FOUND ACROSS PORTIONS OF THE NORTHWEST
MOUNTAINS WHILE WETTER ACTIVITY WILL BE FOUND ALONG THE CENTRAL
MOUNTAINS EASTWARD. A MIX OF WETTER AND DRIER STORMS WILL BE FOUND
ACROSS THE RIO GRANDE VALLEY ALTHOUGH WETTER THAN DRIER. A HOUR OR
TWO OF CRITICAL FIRE WEATHER CONDITIONS IN TERMS OF LOW RH AND
STRONG WINDS WILL BE POSSIBLE NEAR THE AZ STATE LINE THE REST OF
THIS AFTERNOON.

ANOTHER MOISTURE SURGE WESTWARD THROUGH THE CENTRAL MOUNTAINS GAPS
WILL OCCUR TONIGHT. THERE IS STILL SOME MODEL DISCREPANCY AS TO HOW
MUCH THUNDERSTORM ACTIVITY WILL BE WEST OF THE RIO GRANDE VALLEY ON
THURSDAY AS THE DRYLINE GETS MIXED BACK TO THE EAST. HAVE HEDGED
TOWARDS A MORE BULLISH SOLUTION BY KEEPING MENTION OF ISOLATED DRIER
STORMS BETWEEN THE CONTINENTAL DIVIDE AND RIO GRANDE VALLEY ALTHOUGH
THE WEATHER MODELS ARE A BIT DRIER. CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED TO EXPAND AND SPREAD EASTWARD ACROSS WESTERN AREAS
THURSDAY AFTERNOON AND WILL CONTINUE WITH THE FIRE WEATHER WATCH.
THE MODELS ARE A BIT MORE BULLISH WITH THIS WATCH AREA AND SPREAD
SOME CRITICAL FIRE WEATHER CONDITIONS INTO THE NORTHWEST MOUNTAINS
AS THE AFTERNOON PROGRESSES. AS OF RIGHT NOW...THINKING 1 TO 2 HOURS
ACROSS THE JEMEZ MTS.

SYSTEM WASHES OUT ACROSS THE CENTRAL ROCKIES AREA ON FRIDAY AND LOOK
FOR MUCH DRIER CONDITIONS AREAWIDE. WINDS ALSO LOOK TO BE BREEZY.
THE SHORT RANGE MODELS ARE BACKING OFF SOMEWHAT ON THE MORE
SIGNIFICANT GUSTINESS BUT STILL EXPECT SOME STRONGER GUSTS NEAR THE
INTERSTATE 25 CORRIDOR BETWEEN PECOS AND RATON.

LONG RANGE MODELS STILL IN AGREEMENT WITH A WARM AND DRY WEEKEND.
WINDS WILL BE OCCASIONALLY BREEZY IN THE AFTERNOON BUT THE STRONGER
BREEZINESS WILL BE DUE TO TERRAIN DRIVEN FLOWS. THESE CONDITIONS ARE
EXPECTED TO LAST INTO EARLY NEXT WEEK WITH A BREAK DOWN OF THE UPPER
RIDGE EXPECTED BY MID WEEK WHICH WOULD MEAN STRONGER SOUTHWESTERLY
WINDS. TIMING OF THE BREAK DOWN IS STILL UP IN THE AIR WITH SOME
MODEL DISAGREEMENT BUT IT MOST LIKELY WILL OCCUR.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  47  86  43  85 /   5   5   5   0
GALLUP..........................  40  84  36  81 /   0   5   5   0
GRANTS..........................  44  82  39  83 /  10   5   5   0
GLENWOOD........................  48  92  43  91 /   0   5   5   0
CHAMA...........................  37  75  31  72 /  30   5   5   0
LOS ALAMOS......................  49  77  47  79 /  30  10   5   0
RED RIVER.......................  38  69  32  70 /  30  10  10   0
TAOS............................  46  79  38  80 /  20  10  10   0
SANTA FE........................  51  80  45  82 /  30  10  10   0
SANTA FE AIRPORT................  52  83  48  85 /  30  10  10   0
ESPANOLA........................  48  85  44  86 /  20  10  10   0
ALBUQUERQUE HEIGHTS.............  60  86  58  88 /  20  10  10   0
ALBUQUERQUE VALLEY..............  56  87  51  89 /  20  10  10   0
ALBUQUERQUE FOOTHILLS...........  55  83  53  85 /  20  10  10   0
ALBUQUERQUE WEST MESA...........  57  88  53  89 /  20  10   5   0
SOCORRO.........................  57  90  53  91 /  20  10  10   0
SANDIA PARK/CEDAR CREST.........  48  78  47  81 /  30  10  10   0
MORIARTY/ESTANCIA...............  49  82  47  86 /  30  20  10   0
CARRIZOZO.......................  55  85  54  90 /  30  20  20   0
RUIDOSO.........................  50  79  49  85 /  30  30  20   0
RATON...........................  47  82  45  84 /  30  20  10   0
LAS VEGAS.......................  49  81  48  82 /  40  20  10   0
ROY.............................  53  82  53  83 /  40  20  10   0
CLAYTON.........................  58  87  58  89 /  30  20  10   0
SANTA ROSA......................  55  87  54  92 /  40  20  10   0
TUCUMCARI.......................  62  93  61  96 /  40  20  10   0
FORT SUMNER.....................  61  88  60  94 /  40  20  10   0
CLOVIS..........................  61  88  61  96 /  30  30  20   0
PORTALES........................  63  88  61  96 /  30  30  20   0
ROSWELL.........................  63  92  64  99 /  30  30  20   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING
FOR THE FOLLOWING ZONES...NMZ101-105-109.

&&
Hazardous weather outlook, May 28, 1:55 PM MST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 PM MDT WED MAY 28 2008

NMZ001>021-026-291200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
255 PM MDT WED MAY 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR MUCH OF CENTRAL AND PORTIONS OF
EASTERN NEW MEXICO THROUGH 9 PM MDT. ANY STORMS THAT FORM WILL HAVE
THE CAPABILITY TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND POSSIBLE
TORNADOES. PLEASE REFER TO THE LATEST WATCH COUNTY NOTIFICATION
STATEMENT AND ANY WARNING STATEMENTS FOR DETAILS.

A DRY LIGHTING OUTBREAK MAY OCCUR OVER THE NORTHWEST PLATEAU AND
NORTHWEST MOUNTAINS AS WELL AS THE WEST CENTRAL MOUNTAINS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS COMBINED WITH LOW RELATIVE HUMIDITIES WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS FOR THE CONTINENTAL DIVIDE
WESTWARD TO THE ARIZONA BORDER ON THURSDAY AFTERNOON...AND A FIRE
WEATHER WATCH REMAINS IN EFFECT FROM NOON MDT THURSDAY THROUGH
THURSDAY EVENING.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS ARE URGED TO STAY ABREAST OF THE
LATEST WEATHER CONDITIONS THIS AFTERNOON AND EVENING. CONTACT LOCAL
LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE TO
REPORT SEVERE WEATHER.

In the hours before

Special weather statement, May 28, 1:17 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
217 PM MDT WED MAY 28 2008

NMZ010-011-282045-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-SANDIA/MANZANO MOUNTAINS-
217 PM MDT WED MAY 28 2008

...STRONG THUNDERSTORM MOVING OVER NORTHERN TORRANCE COUNTY...

AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES NORTHWEST OF MCINTOSH.
MOVEMENT WAS NORTH AT 37 MPH.  THIS STORM WILL MOVE INTO SOUTHERN
SANTA FE COUNTY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHAMITA...EDGEWOOD AND
STANLEY.
Special weather statement, May 28, 2:28 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
328 PM MDT WED MAY 28 2008

NMZ017-282200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
328 PM MDT WED MAY 28 2008

...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL LINCOLN COUNTY...

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR GLENCOE. MOVEMENT WAS
NORTHEAST AT 23 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE FORT STANTON...LINCOLN
AND SAN PATRICIO.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR EASTERN NEW MEXICO. STAY TUNED TO NOAA WEATHER RADIO OR A MEDIA
SOURCE TO MONITOR THIS SITUATION.
Special weather statement, May 28, 2:33 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
333 PM MDT WED MAY 28 2008

NMZ002-003-282200-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY-
333 PM MDT WED MAY 28 2008

...STRONG THUNDERSTORM MOVING OVER NORTHERN SANTE FE COUNTY...

AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR WHITE ROCK. MOVEMENT WAS
NORTHEAST AT 31 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALCALDE...FRIJOLES...
BANDELIER NATIONAL MONUMENT...CUNDIYO...CUYAMUNGUE AND EL RANCHO.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR EASTERN NEW MEXICO.

DPORTER

The radar

The Albuquerque radar (KABX), 96 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

17 hail, 3 tornado, 2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Los Alamos

When
May 28, 2:37 PM MST
Where
Los Alamos County, 0.69 mi N of (Lam)los Alamos Airport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.890, -106.280

Hail, Santa Fe

When
May 28, 2:38 PM MST to 2:43 PM MST
Where
Santa Fe County, 3.07 mi NE of Stanley to 4.46 mi NW of White Lakes
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.180, -105.940

Flash Flood, Santa Fe

When
May 28, 2:40 PM MST to 5:00 PM MST
Where
Santa Fe County, 5.49 mi ESE of Stanley to 2.97 mi SSW of White Lakes
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.120, -105.890

Heavy rain caused flooding of draws and roads east of Stanley, including Flat Lakes Road.

Thunderstorm Wind, Santa Fe

When
May 28, 3:00 PM MST
Where
Santa Fe County, 5.63 mi W of Sanctuario
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.970, -106.030

Screens were blown out of a porch near Santa Cruz.

Hail, Santa Fe

When
May 28, 3:05 PM MST
Where
Santa Fe County, 2.65 mi ESE of Stanley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.130, -105.940

Hail, Santa Fe

When
May 28, 3:24 PM MST
Where
Santa Fe County, 14.42 mi NNW of (Saf)santa Fe Muni Airport
Measured
0.75 in hail
Reported by
Public
Coordinates
35.800, -106.210

Hail, Los Alamos

When
May 28, 3:30 PM MST to 3:48 PM MST
Where
Los Alamos County, 0.69 mi N of Los Alamos
Measured
1 in hail
Reported by
Public
Coordinates
35.890, -106.320

Hail, San Miguel

When
May 28, 3:45 PM MST
Where
San Miguel County, 0.56 mi E of Villanueva
Measured
2.1 in hail
Reported by
Public
Coordinates
35.270, -105.360

Hail, Sandoval

When
May 28, 3:45 PM MST
Where
Sandoval County, Frijoles
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
35.780, -106.270

Tornado, Lincoln

When
May 28, 3:45 PM MST to 3:46 PM MST
Where
Lincoln County, 4.19 mi N of Sunset to 4.19 mi N of Riverside
Rating
EF0
Path length
0.17 mi
Path width
15 yd
Reported by
Storm Chaser
Coordinates
33.390, -105.060

A small tornado briefly touched down northeast of Picacho.

Hail, Rio Arriba

When
May 28, 4:03 PM MST to 4:20 PM MST
Where
Rio Arriba County, 1 mi NE of Espanola to 6 mi NNE of Espanola
Measured
1 in hail
Reported by
Public
Coordinates
35.990, -106.067

Hail, Santa Fe

When
May 28, 4:09 PM MST to 4:30 PM MST
Where
Santa Fe County, 7.56 mi WNW of Sanctuario to 6.85 mi WNW of Sanctuario
Measured
1 in hail
Reported by
Public
Coordinates
36.010, -106.060

Hail, Lincoln

When
May 28, 4:10 PM MST
Where
Lincoln County, 4 mi WNW of Ruidoso
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
33.352, -105.744

Hail, Lincoln

When
May 28, 4:40 PM MST
Where
Lincoln County, 1.5 mi NNW of (Srr)sierra Blanca Reg Airport
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
33.470, -105.540

Hail, Taos

When
May 28, 4:40 PM MST to 4:43 PM MST
Where
Taos County, 1.31 mi WSW of Picuris Pueblo to 1.12 mi W of Penasco
Measured
0.75 in hail
Reported by
Public
Coordinates
36.190, -105.720

Thunderstorm Wind, Taos

When
May 28, 4:40 PM MST
Where
Taos County, 1.12 mi W of Penasco
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
36.170, -105.700

Two barns were blown down and another suffered considerable damage at Penasco. In addition, a willow tree was blown down.

Tornado, San Miguel

When
May 28, 4:45 PM MST to 4:46 PM MST
Where
San Miguel County, 4.18 mi N of Tecolotito to 4.15 mi N of Tecolotito
Rating
EF0
Path length
0.56 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
35.290, -105.180

A long-lived supercell spawned at least one tornado on its eastward trek across San Miguel County. A confirmed touchdown was reported and photographed north of Anton Chico.

Hail, San Miguel

When
May 28, 5:31 PM MST to 6:00 PM MST
Where
San Miguel County, 1.13 mi W of Conchas Dam to 2.15 mi NNW of Conchas Dam
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
35.370, -104.200

Hail, San Miguel

When
May 28, 6:49 PM MST
Where
San Miguel County, 2.15 mi NNW of Conchas Dam
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.400, -104.190

Hail, Quay

When
May 28, 7:23 PM MST
Where
Quay County, 4.84 mi NW of Tucumcari
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.220, -103.790

Hail, San Miguel

When
May 28, 7:25 PM MST
Where
San Miguel County, 18.83 mi SSE of Trigg Ranch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.240, -103.730

Tornado, San Miguel

When
May 28, 7:27 PM MST to 7:28 PM MST
Where
San Miguel County, 14.92 mi SSE of Trigg Ranch to 14.84 mi SSE of Trigg Ranch
Rating
EF0
Path length
0.18 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
35.300, -103.730

A tornado briefly touched down 9 miles north of Tucumcari.

Flash Flood, Quay

When
May 28, 7:45 PM MST to 8:45 PM MST
Where
Quay County, 6.6 mi NW of Tucumcari to 5.18 mi NNW of Tucumcari
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.239, -103.810

State Road 104 was washed out just south of the Quay-San Miguel County line.

Hail, Quay

When
May 28, 10:05 PM MST
Where
Quay County, 5.34 mi NW of Nara Visa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.660, -103.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyThe tornado archive for New Mexico, 2008Warnings in New Mexico, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91250, 91251, 91246, 91663, 91252, 91253, 91255, 91256, 91257, 92474, 91260, 91259, 91258, 91261, 91262, 91662, 99061, 91263, 91264, 91265, 91267, 91881, 91249, 91268.